Missouri, 2021

Damaging Wind in Missouri, August 8, 2021

August 8, 2021 · NWS MEG · 1 event in 1 county or zone

An upper-level trough moved across northern Arkansas and the Missouri Bootheel. This trough spawned a severe thunderstorm which caused some property damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

An upper-level trough moved across northern Arkansas and the Missouri Bootheel. This trough spawned a severe thunderstorm which caused some property damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Aug 8, 5:10 PM CST, 1 hour 55 minutes earlier.

Area forecast discussion, Aug 8, 5:10 PM CST, 1 hour 55 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
610 PM CDT Sun Aug 8 2021

.UPDATE...
See the 00z aviation discussion.

&&

.PREV DISCUSSION... /issued 346 PM CDT Sun Aug 8 2021/

DISCUSSION...

A few showers have developed over the area this afternoon mainly
over northeast Arkansas. Otherwise, skies are mostly clear with
cumulus clouds building over the area. By tonight, short range
models indicate more widespread showers pushing into Kentucky and
barely reaching our area. There's a slight chance some of our
northern counties may see widespread showers but most shower
development should be diurnally driven, and should dissipate by
this evening. Lows tonight will be in the mid to upper 70s.

An upper trough from the Plains will push through the area
bringing more showers through Monday. With the greatest chance of
shower development to our east. Temperatures tomorrow will be in
the low 90 with dewpoint temperatures in the low to mid 70s. A
Heat Advisory is our for all of east Arkansas and just east of the
Mississippi River.

High pressure starts to build into the area by Tuesday, so
temperatures will begin to climb during the work week. Highs will
be in the mid 90s through Wednesday, then upper 90s Thursday into
Friday before the next trough moves in. Expect afternoon showers
and thunderstorms to be possible each day before a cold front
moves through the region by the weekend. Long range models differ
on timing and even if the front completely makes it through the
area, but they're in pretty good agreement on widespread showers
Friday afternoon/evening and again Saturday afternoon. Still
continued to have slight chance PoPs during this time. The good
news is, if the cold front does make it through, temperatures will
go back to the lower 90s. Stay tuned.

SWB

&&

.AVIATION...
/00z TAFs/

The primary question for tonight is whether or not the convection
to the north develops a cold pool and surges southeast during the
early morning hours. Confidence is low, but regardless, it should
be weakening if it approaches JBR. This may result a few showers
or thunderstorms tonight into early Monday. Most of the area
should be dry tomorrow afternoon, though a few air mass storms are
again possible with peak heating. Stronger surface winds
overnight will likely preclude significant fog development.

MJ

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Heat Advisory from 10 AM to 7 PM CDT Monday for Clay-Craighead-
     Crittenden-Cross-Greene-Lee AR-Mississippi-Phillips-
     Poinsett-St. Francis.

MO...Heat Advisory from 10 AM to 7 PM CDT Monday for Dunklin-Pemiscot.

MS...Heat Advisory from 10 AM to 7 PM CDT Monday for Coahoma-DeSoto-
     Panola-Quitman-Tallahatchie-Tate-Tunica.

TN...Heat Advisory from 10 AM to 7 PM CDT Monday for Dyer-Lake-
     Lauderdale-Obion-Shelby-Tipton.

&&
Hazardous weather outlook, Aug 8, 1:32 PM CST, 5 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
232 PM CDT Sun Aug 8 2021

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-092145-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
232 PM CDT Sun Aug 8 2021

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...This Afternoon and Tonight

A few strong to severe storms with gusty winds are possible over
parts of Northeast Arkansas and the Missouri Bootheel.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A heat advisory is in effect for much of the Mid-South Monday and
will likely need to be extended through much of the week for
afternoon heat indices at or above 105 degrees.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

SJM

In the hours before

Special weather statement, Aug 8, 2:11 PM CST, 4 hours 54 minutes before
Special Weather Statement
National Weather Service Memphis TN
311 PM CDT Sun Aug 8 2021

ARZ018-026-028-MOZ113-082045-
Greene AR-Craighead AR-Mississippi AR-Dunklin MO-
311 PM CDT Sun Aug 8 2021

...A strong thunderstorm will impact portions of south central
Greene, northeastern Craighead, northwestern Mississippi and
southwestern Dunklin Counties through 345 PM CDT...

At 311 PM CDT, Doppler radar was tracking a strong thunderstorm
capable of producing a landspout near Monette, moving east at 15 mph.

HAZARD...Landspouts, winds in excess of 40 mph, and pea size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible. Gusty winds
         could knock down tree limbs and blow around unsecured
         objects.

Locations impacted include...
Manila, Lake City, Leachville, Monette, Cardwell, Hornersville,
Arbyrd, Black Oak, Jolliff Store, Happy Corners, Delfore, Vail,
Macey, Schug, Big Lake, Carmi, Whisp, Buckeye, Lester and Arkmo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3579 9049 3597 9055 3611 9014 3585 9005
TIME...MOT...LOC 2011Z 253DEG 15KT 3591 9043

LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

SJM
Special weather statement, Aug 8, 6:30 PM CST, 35 minutes before
Special Weather Statement
National Weather Service Memphis TN
730 PM CDT Sun Aug 8 2021

MOZ113-090115-
Dunklin MO-
730 PM CDT Sun Aug 8 2021

...A strong thunderstorm will impact portions of northeastern Dunklin
County through 815 PM CDT...

At 729 PM CDT, Doppler radar was tracking a strong thunderstorm near
Qulin, or 11 miles north of Chalk Bluff Natural Area, moving east at
25 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Malden, Glennonville, Brian, Valley Ridge and Townley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3663 8996 3654 8995 3653 8996 3656 9018
      3659 9019 3660 9017 3661 9017 3662 9016
      3661 9016 3662 9015 3663 9015
TIME...MOT...LOC 0029Z 270DEG 22KT 3665 9021

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

MJ

The radar

The Paducah radar (KPAH), 127 km away, was scanning. The volume nearest the first event began at 01:07 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dunklin

When
August 8, 7:05 PM CST to 7:10 PM CST
Where
Dunklin County, 1.49 mi NNW of Campbell Muni Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
36.500, -90.010

A thunderstorm caused siding to be ripped off a house 2 miles WSW of Malden.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2021Every state in 2021This day in weather historyWarnings in Missouri, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 977275.